Lake Superior, 2012

Marine Thunderstorm Wind in Lake Superior, August 4, 2012

August 4, 2012 · NWS MQT · 1 event in 1 county or zone

A strong thunderstorm produced gusty winds near Little Girls Point on the morning of the the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong thunderstorm produced gusty winds near Little Girls Point on the morning of the the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 4, 12:32 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 12:32 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
132 AM EDT SAT AUG 4 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 407 PM EDT FRI AUG 3 2012

UPPER AIR PATTERN INDICATES WEST FLOW ALOFT OVR GREAT LAKES.
UPSTREAM...A STRONG TROUGH WITH H5 HEIGHT FALLS UP TO 100M AT GREAT
FALLS MT THIS MORNING IS PUSHING ACROSS SOUTH CENTRAL CANADA AND
INTO NORTHERN PLAINS. RESULT IS A SFC LOW FORMING OVR THE NORTHERN
PLAINS WHILE SFC HIGH SPREADS EAST FROM ONTARIO INTO QUEBEC. COLD
FRONT THAT MOVED THROUGH UPR MICHIGAN THURSDAY NIGHT HAS SETTLED
INTO SOUTHERN PORTIONS OF MINNESOTA AND WISCONSIN INTO LOWER
MICHIGAN AS OF THIS AFTN.

FAIRLY COOL AND MOIST CONDITIONS OVERNIGHT LEAD TO FORMATION OF
SCT-BKN LOW STRATUS OVR PARTS OF THE CWA. LOW CLOUD GRADUALLY
THINNED OUT TODAY...BUT THERE REMAIN SOME POCKETS OF LOW-LEVEL
MOISTURE EVEN INTO THE AFTN. DECAYING AREA OF SHRA/TSRA OVR
MINNESOTA ARROWHEAD SEEMS TO BE DRIVEN BY WEAKER SHORTWAVE EMBEDDED
IN WEST FLOW ALONG WITH SOME MINOR H85 MOISTURE ADVECTION. AS THIS
WAVE MOVES EAST INCREASING MLCAPE OVR WEST INTERIOR COULD TRIGGER
ISOLD SHRA OR TSRA REST OF THIS AFTN AS CONVECTIVE TEMPS ARE ONLY IN
THE UPR 60S/LOWER 70S. THUS FAR THOUGH...CU IS PRETTY FLAT
SUGGESTING CAPPING ALOFT THAT WAS HINTED AT ON 12Z KGRB SOUNDING. A
GAP EXPECTED IN THE CONVECTIVE CHANCES THIS EVENING AS DAYTIME
INSTABILITY FADES AND BETTER CHANCES OF SHRA/TSRA SET UP FARTHER
WEST IN MINNESOTA CLOSER TO H85 JET AND STRONGER H85-H7 MOISTURE
ADVECTION. BEST CHANCE OF SHRA/TSRA OVERNIGHT WILL BE OVR WESTERN LK
SUPERIOR AND ISLE ROYALE.

INTO SATURDAY...STARTING TO LIKE IDEA THAT NAM HAS BEEN SHOWING OFF
AND ON FOR A COUPLE DAYS NOW THAT THERE COULD BE EXTENSIVE MID
CLOUDS AROUND TO BEGIN THE DAY DUE TO CONVECTION ON NOSE OF H85-H7
MOISTURE ADVECTION OVR LK SUPERIOR AND/OR POSSIBLE SHRA/TSRA COMPLEX
SLIDING ACROSS MINNESOTA/WISCONSIN NEARER STEEPER H7-H5 LAPSE RATES
AND SECONDARY SFC LOW. PUSHED POPS UP TO LIKELY ACROSS KEWEENAW IN
THE MORNING WITH IDEA THERE WILL BE DIMINISHING AREA OF SHRA MOVING
THROUGH ON NOSE OF H85 THETA-E ADVECTION AND IN VCNTY OF WARM FRONT
LIFTING ACROSS CWA. BY EARLY AFTN...THINK THERE WILL BE DECREASING
CLOUD TREND WHICH WILL ALLOW FOR WARMING AND BUILD UP OF MLCAPES AOA
1500 J/KG. GIVEN H925 TEMPS AOA +20C WILL NOT TAKE MUCH SUNSHINE TO
BOOST TEMPS WELL INTO THE 80S. IF FOR SOME REASON MID CLOUDS IN THE
MORNING ARE A BUST AND THE DAY STARTS OFF SUNNY...THEN IT WOULD BE
PRETTY EASY FOR TEMPS TO PUSH TOWARD LOWER 90S WITH H85 TEMPS AROUND
+20C. THIS WOULD RESULT IN SFC BASED INSTABILITY VALUES PUSHING PAST
2000J/KG WHICH IS CERTAINLY ON THE HIGH END OF WHAT IS TYPICALLY
SEEN OVR UPR MICHIGAN EVEN IN THE HEART OF SUMMER. UNLIKE MANY TIMES
WHERE HIGHER INSTABILITY OCCURS OVR THE REGION...THERE WILL NO DOUBT BE
A TRIGGER FOR CONVECTION THIS TIME AROUND IN THE FORM OF STRONG
MOISTURE FLUX CONVEGENCE ALONG COLD FRONT SWEEPING THROUGH DURING
PEAK HEATING AND 50-80M H5 HEIGHT FALLS MOVING INTO FAR WEST BY
LATE AFTN AS UPPER TROUGH MOVES INTO WESTERN ONTARIO AND NORTHERN
MINNESOTA.

SEVERE POTENTIAL WITH THIS DYNAMIC AND THERMODYNAMIC SETUP REMAINS
ON THE HIGHER SIDE OF NORMAL. FCST DYNAMICS APPEAR EASILY STRONG
ENOUGH TO ELIMINATE ANY KIND OF CAPPING THAT SHOULD DEVELOP IN WAKE
OF MORNING CONVECTION IN THE REGION LATE MORNING-EARLY AFTN WITH
ARRIVAL OF WARM LAYER ALOFT. 0-6KM SHEAR VALUES UP TO 40 KTS BY LATE
AFTN COMBINE WITH MLCAPES AT LOW END OF 1000 J/KG AND AT HIGH END OF
2000 J/KG PLUS TO PROVIDE NEEDED BALANCE OF BUOYANCY/SHEAR TO
SUSTAIN STORM ORGANIZATION. WOULD EXPECT INDIVIDUAL DISCRETE CELLS
INITIALLY EVENTUALLY TRANSITIONING TO MULTICELL/SQUALL LINE WITH
THE FRONT. HAVE SOME CONCERN THAT INITIAL STORMS COULD POSE SLIGHT
TORNADO THREAT WITH 0-3KM HELICITY VALUES OVR 300M2/S2 AND 0-1KM
HELICITY VALUES WELL OVR HALF THOSE VALUES. 0-3KM CAPES OVR 125 J/KG
ALSO SUGGEST SOME TORNADO POTENTIAL AS DOES LCL HEIGHTS AOB 1000M.
STORM MOTION WILL BE SWIFT GIVEN THE 30-40 KT LOW-LEVEL JET AND
EVENTUALLY MORE UNIDIRECTIONAL WSW WINDS. FORWARD PROPAGATING
CORFIDI VECTORS FM NAM/GFS POINT TO SPEED OF ANY EVENTUAL SQUALL
LINE EXCEEDING 50 KTS...WHICH WILL ONLY BE ENAHNCED BY LARGER SCALE
FORCING PRESENT. OVERALL THERE APPEARS TO BE AN ELEVATED RISK OF A
SIGNIFICANT SEVERE WEATHER EVENT SATURDAY AFTN INTO EARLY SATURDAY
EVENING. SPC HAS CONTINUED TO HIGHLIGHT UPR MICHIGAN FOR SLIGHT RISK
OF SEVERE ON SATURDAY.
.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 407 PM EDT FRI AUG 3 2012

WE WILL START OUT AT 00Z SUNDAY WITH THE INITIAL COLD FRONT SET UP
ACROSS C UPPER MI...LIKELY JUST E OF A LINE FROM MQT TO MN. THE
SECONDARY FRONT WILL BE OVER FAR W LAKE SUPERIOR...BOTH WILL EXTEND
UP TO THE MAIN SFC LOW TRACKING FROM CENTRAL ONTARIO TO JAMES BAY
DURING THE OVERNIGHT HOURS. EXPECT ONGOING SHOWERS/TS TO PUSH ACROSS
MAINLY THE E UPPER MI OFF UPPER MI SATURDAY NIGHT. WILL NOT JUMP TOO
DEEP INTO THE SVR PARAMETERS...AS THEY WERE DISCUSSED IN THE SHORT
TERM IN GREAT DETAIL. CONTINUED THE IDEA OF PUSHING THE TS POTENTIAL
E NEAR THE MAIN COLD FRONT...WITH PRIMARILY SHRA ACTIVITY BEHIND AND
WITH THE SECONDARY FRONT. INSTABILITY IS A BIT HIGHER WITH THE
NAM...BUT OPTED TO FOLLOW CLOSER TO THE GFS FOR THE ENDING STORMS.
ONE CONCERN WOULD BE LIMITED SHOWERS OVER MAINLY E UPPER MI...WITH
THE FAST MOVEMENT...AND LAKE MI AND STORMS TO THE SOUTH POSSIBLY
LIMITING SOME OF THE LOWER LEVEL INSTABILITY. STILL KEPT NEARLY A
HALF INCH OF PRECIP ACROSS MUCH OF THE CWA...A BIT BELOW THE 12Z HPC
GUIDANCE WHICH WAS CLOSER TO A WIDESPREAD THREE-QUARTERS OF AN INCH.

LOOK FOR A PERIOD OF DRYING IN BETWEEN THE INITIAL COLD FRONT AND
THE WRAP AROUND/SECONDARY BOUNDARY. THE RESULT SHOULD BE A 6-10HR
PERIOD OF LITTLE TO ANY PRECIP...BEFORE MAINLY LIGHT UPSLOPE SHOWERS
DEVELOP ON NW WINDS WITH THE ASSISTANCE OF THE 500MB TROUGH. DID
REDUCE POPS A BIT MORE IN BETWEEN.

THE SFC RIDGE WILL FINALLY SHIFT IN BEHIND THE SECONDARY
FRONT...FROM THE CENTRAL AND N PLAINS STATES...AS ANOTHER LOW
ORGANIZES ACROSS CENTRAL CANADA. AS A RESULT...EXPECT LITTLE
SIGNIFICANT RELIEF FROM THESE SYSTEMS OVER LS AND N UPPER MI UNDER
QUICK NW FLOW ALOFT AND MINOR DISTURBANCES SWINGING ACROSS ONTARIO
AND LS...WITH THE SFC HIGH INFLUENCING MAINLY S-SW AREAS THROUGH
MONDAY MORNING.

THE NEXT COLD FRONT...WITH THE MAIN SFC LOW SWINGING ACROSS HUDSON
BAY...WILL PUSH ACROSS UPPER MI MONDAY NIGHT INTO TUESDAY MORNING.
LITTLE IF ANY ACCUMULATING PRECIP CAN BE EXPECTED GIVEN THE SOURCE
REGION...AND CLOSED GULF.

STRONGER HIGH PRESSURE FILTERING IN FROM CENTRAL CANADA AND THE
NORTHERN PLAINS ON TUESDAY WILL
SFC TEMPS WILL NOT CHANGE MUCH FROM MONDAY TO TUESDAY...WITH 850MB
TEMPS AVERAGING AROUND 12C BOTH DAYS. WITH ONLY LIGHT WINDS AND LAKE
BREEZES OFF LS. EXPECT SOME LATE MORNING/EARLY AFTERNOON MID CLOUDS
TO DEVELOP TUESDAY...WITH QUICK DRYING BY LATE AFTERNOON.AND NOT A
LOT OF  FROM AROUND 12C MONDAY AFTERNOON.

THE SFC HIGH DIRECTLY OVERHEAD TUESDAY NIGHT AND A SMALL POTENTIAL
OF HIGH CLOUDS STREAMING IN FROM THE W...MID TO LOW 50S LOOK
REASONABLE FOR MIN TEMPS.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 132 AM EDT SAT AUG 4 2012

IFR CLOUDS HAVE DEVELOPED IN THE UPSLOPE SE FLOW AT SAW. EXPECT THIS
TO DISSIPATE IN THE NEXT FEW HRS AS THE MID CLOUDS ASSOCIATED WITH
THE CONVECTIVE ACTIVITY MOVES EAST.

A LOW PRESSURE SYSTEM MOVING ACROSS SRN CANADA HAS CAUSED A LINE OF
THUNDERSTORMS W OF THE AREA...THAT WILL BE SLOWLY DISSIPATING AS IT
MOVES INTO UPPER MI. CONCERNS WITH COVERAGE AND STRENGTH OF SHOWERS
AS IT MOVES INTO IWD AND CMX. OTHER CONCERN TONIGHT WILL BE
INCREASING LOW-LEVEL WINDS. POSSIBLE THAT LLWS MAY DEVELOP AT IWD
FIRST THEN AT CMX AND SAW TOWARD DAYBREAK. FOR NOW...LEFT OUT LLWS
AND MENTIONED GUSTS IN FOR SITES. THINK THAT THE SHOWERS WILL MAKE
IT INTO IWD...BUT MORE SKEPTICAL AT CMX WHERE VCSH IS IN THE TAF.
BETTER CHANCE FOR SHOWERS AND STORMS WILL BE SATURDAY AFTN AND
EVENING...AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS THAT
FORM LATER SATURDAY MAY BE STRONG WITH GUSTY WINDS OVR 40 KTS. GIVEN
UNCERTAINTY IN TIMING AND COVERAGE OF THUNDERSTORMS PUT VCTS IN TAFS
FOR NOW.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 407 PM EDT FRI AUG 3 2012
LOW PRESSURE SYSTEM CROSSES NORTH OF LK SUPERIOR ON SATURDAY WITH A
COLD FRONT CROSSING LAKE SUPERIOR SATURDAY AFTERNOON INTO EARLY
SATURDAY EVENING. EAST-SOUTHEAST WINDS AHEAD OF FRONT TONIGHT MAY
GUST TO 25 KTS ESPECIALLY WESTERN SECTIONS. WIND SHIFT OCCURS WITH
FRONT LATER SATURDAY...BUT MAIN ISSUE COULD BE SEVERE STORMS AS THE
FRONT RUSHES THROUGH. STRONG NORTHWEST WINDS TO 30 KTS EXPECTED ON
SUNDAY BEHIND THE FRONT AS COOLER AIR MOVES IN ACROSS LK SUPERIOR.
COULD BE THE HIGHEST WAVES SEEN IN QUITE A WHILE ACROSS THE LAKE
WITH VALUES POSSIBLY UP TO 8 FEET. WINDS AND WAVES SETTLE DOWN SOME
SUNDAY NIGHT INTO MONDAY MOVES ACROSS THE GREAT LAKES REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...KF
AVIATION...TITUS/MRD
MARINE...JLA
Hazardous weather outlook, Aug 3, 2:51 PM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EDT FRI AUG 3 2012

MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
351 PM EDT FRI AUG 3 2012 /251 PM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WESTERN UPPER MICHIGAN
THROUGH LATE AFTERNOON...WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS SLIDING INTO WESTERN UPPER MICHIGAN AGAIN AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
SATURDAY MORNING. THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO
SATURDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO
SEVERE...WITH DAMAGING WINDS AND SMALL HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY NIGHT...AND AGAIN
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER REPORTS MAY BE NEEDED SATURDAY AFTERNOON INTO
SATURDAY NIGHT.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
351 PM EDT FRI AUG 3 2012 /251 PM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF LAKE SUPERIOR SATURDAY
THROUGH SATURDAY NIGHT...WITH THE BEST CHANCES OVER CENTRAL AND
EASTERN LAKE SUPERIOR. THE STRONGEST STORMS MAY PRODUCE GUSTS OVER 35
KNOTS AND SMALL HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR
MONDAY AFTERNOON THROUGH MONDAY NIGHT...AND AGAIN WEDNESDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
351 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THE STRONGER STORMS MAY PRODUCE WIND GUSTS OVER 35 KNOTS AND SMALL
HAIL.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT...AND AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KF

The radar

The Duluth radar (KDLH), 140 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi

When
August 4, 2:50 AM EST to 2:53 AM EST
Where
Saxon Harbor Wi to Black River Mi forecast zone, 0.3 mi SSE of Saxon Harbor Wi
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
46.566, -90.417

Measured gust at the Saxon Harbor marine site.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404884.